Alert archive / Nebraska / Tornado Warnings in 2003

Tornado Warning 7, NWS Omaha, NE

May 8, 2003Gage County, Nebraska

NWS Omaha, NE issued this tornado warning at May 8, 2003, 5:22 PM CDT for Gage County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 5:22 PM CDT (22:22 UTC)
Expired
May 8, 2003, 6:20 PM CDT
In force
58 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Gage County, NE

The radar

The Omaha radar (KOAX), 124 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WFUS53 KOAX 082222
TOROAX
NEC067-082320-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
520 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  GAGE COUNTY IN SOUTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF BEATRICE

* UNTIL 620 PM CDT

* AT 517 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE
  TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 5 
MILES   SOUTH OF BEATRICE...MOVING NORTHEAST AT 20 MPH. A SECOND 
TORNADIC STORM WAS LOCATED ABOUT 20 MILES SOUTHWEST OF 
WYMORE...MOVING NORTHEAST AT 35 MPH.  THIS STORM WILL EFFECT 
SOUTHERN PORTIONS OF GAGE COUNTY INCLUDING ODELL..WYMORE...AND 
BARNESTON IN THE NEXT HOUR.

* LOCATIONS IMPACTED INCLUDE...
  BEATRICE
  PICKRELL
  FILLEY...VIRGINIA
  ADAMS

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHEAST NEBRASKA.

LAT...LON 4021 9695 3998 9673 4014 9645 4063 9647

$$


MILLER/ERVIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 8, 3:20 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 8, 3:20 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT THU MAY 8 2003

MAIN CONCERN IS SEVERE WEATHER POTENTIAL AND POSSIBLE TORNADOES
FOR SERN NE.  TORNADO WATCH NUMBER 305 IS VALID UNTIL 900 PM.
SFC ANLYS AT 3 PM SHOWED LOW PRES CENTER OVER WRN KS WITH STG
WRMFNT EXTENDING EWD THRU KS AND INTO MO.  TEMPS WERE IN THE
LOWER 90S WEST OF THE DRYLINE AND DEWPOINTS WERE IN THE LOWER
TO MID 70S AHEAD OF THE DRYLINE...WOW.  VIGOROUS SHORTWAVE TROF
TO LIFT NEWD ACROSS THE AREA PRODUCING AREAS OF TSTMS.  SOME
PARTS OF THE AREA ARE VERY WET...ESPECIALLY IN THE AREA BTWN
ABOUT OMA...OLU AND SUX.  SO FLOOD WATCH THAT WAS ISSUED EARLY
TODAY HAS BEEN EXPANDED A BIT.  MAIN PCPN SHOULD END IN THE
1 TO 3 AM TIMEFRAME TNGT...WITH MUCH DRIER AIR SPREADING EWD
AS LOW PRES MOVE INTO SWRN MN LATE TNGT.

EXPECT MAINLY DRY WEATHER ON FRI WITH WESTERLY WINDS AND DRIER
AIR IN PLACE.  ANOTHER SYSTEM MOVES THRU FOR SAT INTO SAT NGT
AS SOME MOISTURE RETURNS.  ETA DELAYS PCPN UNTIL SAT NGT...BUT
WILL MAINTAIN SOME POPS FOR SAT ALL ZONES IN A COMPROMISE WITH
AVN AND ETA SOLUTIONS.  MON AND TUE SHOULD BE OPPORTUNITIES TO
DRY OUT...WITH MORE TSTMS POSSIBLE WED INTO THU.

DISCUSSION ABBREVIATED BECAUSE OF SEVERE WEATHER POTENTIAL.

.OMA...FLOOD WATCH THROUGH TNGT FOR MUCH OF ERN NE AND SWRN IA
MAINLY SE OF A LINE FROM COLUMBUS TO ONAWA.

MILLER
Hazardous weather outlook, May 8, 11:55 AM CDT, 5 hours 27 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-082335-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1155 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE TO HIGH RISK OF SEVERE WEATHER OVER SOUTHEAST
NEBRASKA THIS AFTERNOON AND EVENING.  THERE IS A SLIGHT RISK OVER
THE REST OF THE AREA.  THE MAIN AREA OF CONCERN IS ALONG AND
SOUTH OF INTERSTATE 80.  TORNADOES...LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA THROUGH THE EVENING.  THIS IS A POTENTIALLY EXPLOSIVE
SITUATION.

A STRONG LOW PRESSURE CENTER IS EXPECTED TO MOVE INTO NORTH
CENTRAL KANSAS BY THIS EVENING...AND A WARM FRONT WILL EXTEND
FROM THE LOW INTO MISSOURI.  EXTREMELY UNSTABLE AIR WILL BE
LIFTED NORTH INTO THE AREA...AND VERY STRONG VERTICAL WIND SHEAR
IS EXPECTED.  THIS SHOULD RESULT IN SCATTERED SUPERCELL
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE OF SEVERE STORMS FROM LATE FRIDAY NIGHT
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS ACROSS ALL OF EASTERN NEBRASKA AND WESTERN
IOWA SHOULD MONITOR THIS SITUATION CLOSELY.  THOSE IS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA ARE URGED TO BE READY TO ACTIVATE
RAPIDLY MID TO LATE THIS AFTERNOON.

MILLER

In the hours before

Local storm report, May 8, 4:49 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
449 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    7 SW FAIRBURY             NE   1 INCH HAIL
05/08/03   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 8, 5:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
516 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    FAIRBURY                  NE   FLOOD
05/08/03   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:18 PM CDTTornado WarningOAXJefferson42 min
May 8, 5:01 PM CDTSevere Thunderstorm WarningOAXGage44 min
May 8, 5:03 PM CDTFlash Flood WarningOAXJefferson6 hr
May 8, 5:06 PM CDTSevere Thunderstorm WarningOAXPlatte39 min
May 8, 5:33 PM CDTFlash Flood WarningOAXGage6 hr
May 8, 5:37 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington38 min
May 8, 5:41 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe49 min
May 8, 6:06 PM CDTSevere Thunderstorm WarningOAXPawnee54 min
May 8, 6:37 PM CDTSevere Thunderstorm WarningOAXNemaha38 min
May 8, 6:40 PM CDTSevere Thunderstorm WarningOAXRichardson50 min

Nearby

Tornado Warnings in Nebraska, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.